Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Delayed periods. Had protected sex. Took i pill. Should I take pregnancy test? Will i pill delay periods?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
Hello doctor, i am 24 year old female. i am married for past 6 months. my period are regular and it is 30 day cycle. it starts on 23rd of a month. my last periods were on 23rd of april and on may 3rd i had an i-pill even after a protected sex. i had a menstural bleeding again on 9th may lasting for 4 days which was dark in colour after ipill.Now i am waiting for my periods considering 9 XXXXXXX as my date. till now, i have not got my periods and i am worried as i dont want to conceive. during the period from 12th may to XXXXXXX 18th, me and my husband have had protected sex with condom and there was no brekage or slip. i have done a preganancy test with proper method and with morning urine sample on 15th, it was questions are
1. How long should i wait for my periods, as it is 10 days late for today considering 9th as my cycle. can i wait for few more days?
2. Should i take one more preganancy test?
3. How long will the ipill usually delays period?
4.tablets to get the period and to make it normal cycle?
5.if test are positive later, treatment option?
Posted Sun, 7 Jul 2013 in Menstruation and Miscarriage
Answered by Dr. Shanti Vennam 46 minutes later

Thanks for writing to us.

The emergency pill contains excess hormone enough to disturb the normal hormonal milieu of the body. This was the cause of the breakthrough bleeding that you experienced on the 9th of May onward. This is not your normal cycle. As you had the emergency pill, the next cycle is most likely to be delayed. A delay of more than two weeks should be investigated. Considering your cycle to be due on the 23rd of every month, you are quite overdue for your period. Though this is most likely due to the hormonal disturbance induced by the emergency pill, you should see a gynecologist and exclude pregnancy.

A home pregnancy test done with proper precautions should read positive by this time had you conceived. A negative test almost rules out the possibility of conception. You may also get the serum beta-hCG assay done for a definite confirmation and follow it up with a trans-vaginal sonogram.

If pregnancy has been excluded, your doctor may prescribe you progesterone supplements to induce a withdrawal bleeding as the ovaries may need a kickback to restore the normal function.

If, in case, you have conceived, and if you do not wish to retain this pregnancy, you may go for medical abortion under the surveillance of a specialist. There are several drug combinations available and the process is usually short. This should be followed after two weeks by a trans-vaginal sonogram for completion of the process.

Please use some regular form of contraception that suits your needs and avoid using the emergency pill frequently; its use should be restricted to only a couple of times in a year as it causes gross hormonal disturbances and infertility problems later.

Hope I have answered your queries. Please feel free to contact if you need further clarifications. I will be happy to help.

Above answer was peer-reviewed by
Follow-up: Delayed periods. Had protected sex. Took i pill. Should I take pregnancy test? Will i pill delay periods? 21 hours later
Good morning doctor.Thanks for your reply.Yesterday evening i had an apptm with my gynecologist and i underwent beta HCG test and it was negative.My doc has suggested tab Diviry 10mg twice a day for 5 days to regulate the periods. Dear doctor, does this tab has any side effect and if so pls do recommend me tab which has lesser side effects.I am not a user of contraceptives since we have always a protected sex with condom. if i want to go for regular contraceptive, which one i can choose so that it should not have any side effects for me to conceive later.Please to suggest regular tabs and its dosage for contraception. Thank you doctor.
Answered by Dr. Shanti Vennam 1 hour later

Thanks for writing back.

Deviry is Medroxyprogesterone and is safe for use. Any progesterone supplement may cause side effects like bloating, gastric disturbances, breast tenderness and in rare instances, thromboembolic manifestations though these are mostly seen with estrogen use. Taking things into consideration, this would be the best possible treatment at present as it is only for a short period. You may expect a withdrawal bleed 3-7 days after completion of treatment.

Since using condoms alone carries a high failure rate, it is always advisable to club this with another form of contraception. You have an entire range available, from oral contraceptive pills of which several combinations are available, to implants, rings, depo shots and pessaries. You can discuss with your consultant and go for the one that suits you after some trial and error. Among the oral pills, micronized pills have lesser side effects and are equally effective. IUD is better avoided since you have never conceived before; it is best used after at least one pregnancy.

Hope I have clarified your query. Please get back if you need any more clarifications. I will be ready to help you.

Above answer was peer-reviewed by
Follow-up: Delayed periods. Had protected sex. Took i pill. Should I take pregnancy test? Will i pill delay periods? 6 hours later
Thank you doctor for the clarification and i am very clear about the things. Few more things i would like to know is, you have mentioned condom alone will have high failure rate. what are the failure that can be encountered with condom alone other than breakage and slipping and what would you suggest for the failures if it happens during the use.
Answered by Dr. Shanti Vennam 50 minutes later

Thanks for your query.

A male condom has a safety rate of 85% while a female condom has a safety rate of 75%. Failure rate is the rate of pregnancies encountered when condom alone is used as the contraception. Breakage while use may occur when the condom is too old or improperly stored; improper lubricant application can be another important cause- lubricants that contain oil should not be used with latex condoms. The appropriate size should always be chosen.

Taking appropriate precautions is the only way to avoid accidents and if in case such a thing happens even after proper precautions, additional contraception should be used if you happen to be in the fertile period. Emergency contraception may be used only on the very few occasions when it is really needed.

Hope your query is answered. You may contact me if you have further queries.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Delayed periods. Had protected sex. Took i pill. Should I take pregnancy test? Will i pill delay periods? 31 minutes later
Thank you very much doctor. Your answers were very usefull to me and clarified all my doubts.i would be happy if you would suggest few micronized pills here which i can follow up for regular contraception. Hope to consult you for any future guidance. i will be closing my discussion after your answers for this. Thanks a lot again doctor.
Answered by Dr. Shanti Vennam 55 minutes later

Thanks for writing to us.

You may choose drugs with estradiol and desogestrel combination at low doses (mini pill) or progestin-only pills that are devoid of the side effects of the combined pills. Estrogen component in the pills at the usual dose is shown to be mostly responsible for the thromboembolic manifestations and replacement with progesterone relieves this risk, but in the first few months bleeding can be erratic. Norethindrone and Norgestrel are the preparations used. I am very sorry I am unable to give you a prescription as this is an online consultation; you may get the proper prescription from your consultant.

You may contact me whenever you wish to. I shall be available to answer.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor